This preview shows page 1. Sign up to view the full content.
Unformatted text preview: asminogen to form active complex
– Acute coronary thrombosis (acute MI)
– Deep venous thrombosis (DVT)
– Massive pulmonary emboli Adverse effects – Bleeding – excessive fibrinolysis can be reversed with IV
aminocaproic acid (Amicar)
– Antibody production allergic reaction
– Hypotension (be careful with this and vasodilators)
– Fever 33 Alteplase (tPa)
Converts plasminogen to plasmin
Slightly better than streptokinase for
treating MI, but is much more expensive
Given in accelerated schedule
– Myocardial infarction
– Ischemic stroke
– Massive pulmonary emboli 34 Alteplase (tPa)
– Bleeding Risk for intracranial bleeding higher than with
streptokinase – Fever Advantages – Does not cause allergic reactions
– Does not induce hypotension 35 Critical Thinking Exercise
Mrs. T. is receiving a continuous heparin
infusion. You note bruising on her arms
and her aptt is 150 with control of 30.
What drug might you anticipate giving
this patient? What are a PTT and a PT?
What drugs do these lab tests monitor?
36 Critical Thinking Case Study
Ms. J had right hip replacement surgery 3 days ago. She was on low-dose
heparin therapy to prevent DVT. On initial assessment of the patient, the
nurse finds her right calf to be tender to palpation, with a red, warm vein
on the posterior surface. The nurse reports this finding, and Ms. J is
diagnosed with DVT of the right calf. She is placed on IV heparin
therapy and bed rest.
1. What actions should the nurse take before administering the IV heparin?
- check calcium levels and get a baseline of her apTT, you want to get
her CBC (platelets, hemoglobin, hematocrit), then take her vitals, and an
external assessment. Hematocrit will show she is bleeding
2. What medication should the nurse have on hand for a patient receiving
IV heparin therapy? Protamine sulfate
3. When evaluating Ms. J’’s daily blood test results, the nurse notes
decreasing hematocrit and blood cell counts, an aPTT of 90 seconds,
and a platelet count of 95,000. How does the nurse interpret these 37
findings? Critical Thinking Exercise
Mr. J., age 50, is being admitted to the hospital for
the third time this year. He has a history of
alcohol abuse, diabetes, and heart failure. He
is complaining of abdominal pain and vomiting
bright red blood. His diagnosis is perforated
ulcer. Mr. J. states that he has been taking
warfarin for an irregular heart beat.
1. What factors may have contributed to Mr. J.’’s
acute bleeding episode?
2. What nursing diagnoses and patient outcomes
would be essential in this situation?
1. 3. Give him IV and blood products and vit K What medications might be ordered for Mr. J.? 38 Critical Thinking Exercise
Mr. B. has experienced a transient ischemic
View Full Document
- Spring '14